Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 88, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2019, 6:02 PM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2019, 6:02 PM CDT (23:02 UTC)
- Expired
- Aug 5, 2019, 6:45 PM CDT
- In force
- 43 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Olmsted County, MN, Wabasha County, MN
The radar
The La Crosse radar (KARX), 108 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
551
WUUS53 KARX 052302
SVRARX
MNC109-157-052345-
/O.NEW.KARX.SV.W.0088.190805T2302Z-190805T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
602 PM CDT Mon Aug 5 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northeastern Olmsted County in southeastern Minnesota...
Wabasha County in southeastern Minnesota...
* Until 645 PM CDT.
* At 602 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Red Wing to near Mazeppa to
near Pine Island, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Plainview and Elgin around 630 PM CDT.
Wabasha around 635 PM CDT.
Other locations impacted by these severe thunderstorms include South
Troy, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, County Roads 33 And 4 and Kings Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9226 4444 9221 4443 9214 4440 9207
4401 9208 4419 9268
TIME...MOT...LOC 2302Z 297DEG 36KT 4445 9249 4432 9253 4419 9267
HAIL...0.75IN
WIND...60MPH
$$
Lawrence3 follow-up statements
432
WWUS53 KARX 052312
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
612 PM CDT Mon Aug 5 2019
MNC109-157-052345-
/O.CON.KARX.SV.W.0088.000000T0000Z-190805T2345Z/
Olmsted MN-Wabasha MN-
612 PM CDT Mon Aug 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN OLMSTED AND WABASHA COUNTIES...
At 612 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Frontenac to near Mazeppa to Oronoco,
moving southeast at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Elgin around 630 PM CDT.
Wabasha and Plainview around 635 PM CDT.
Other locations impacted by these severe thunderstorms include South
Troy, Rattelsnake Point, Potsdam, Hidden Meadows R V Park, West
Albany, County Roads 33 And 4 and Kings Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9226 4444 9221 4443 9214 4440 9207
4401 9208 4419 9268
TIME...MOT...LOC 2312Z 297DEG 36KT 4441 9238 4428 9242 4415 9256
HAIL...0.75IN
WIND...60MPH
$$
DL649 WWUS53 KARX 052329 SVSARX Severe Weather Statement National Weather Service La Crosse WI 629 PM CDT Mon Aug 5 2019 MNC109-157-052345- /O.CON.KARX.SV.W.0088.000000T0000Z-190805T2345Z/ Olmsted MN-Wabasha MN- 629 PM CDT Mon Aug 5 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHEASTERN OLMSTED AND CENTRAL WABASHA COUNTIES... At 629 PM CDT, severe thunderstorms were located along a line extending from near Wabasha to near Plainview to near Elgin, moving southeast at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. These severe thunderstorms will remain over mainly rural areas of northeastern Olmsted and central Wabasha Counties, including the following locations... Jarrett, Ringe, County Roads 79 And 2, Zumbro Bottoms Campground, Potsdam, Conception and County Roads 18 And 4. These storms have shown signs of weakening the past 15 minutes, but remain capable of producing strong winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4413 9247 4442 9217 4440 9207 4401 9208 TIME...MOT...LOC 2329Z 294DEG 43KT 4433 9212 4420 9216 4407 9230 HAIL...<.75IN WIND...60MPH $$ DL
176
WWUS53 KARX 052344
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
644 PM CDT Mon Aug 5 2019
MNC109-157-052353-
/O.EXP.KARX.SV.W.0088.000000T0000Z-190805T2345Z/
Olmsted MN-Wabasha MN-
644 PM CDT Mon Aug 5 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OLMSTED AND
CENTRAL WABASHA COUNTIES WILL EXPIRE AT 645 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4413 9247 4442 9217 4440 9207 4401 9208
TIME...MOT...LOC 2343Z 297DEG 36KT 4427 9195 4414 9199 4401 9213
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:09 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 5, 2:09 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 209 PM CDT Mon Aug 5 2019 .SHORT TERM...(This evening through Tuesday) Issued at 209 PM CDT Mon Aug 5 2019 At 2 PM, temperatures were in the 70s across Clark and Taylor counties in north-central Wisconsin and ranged from the mid-80s to lower 90s across the remainder of the area. Strong to severe storms had developed along an outflow boundary across central Wisconsin. There was a report up to a tennis ball hail in the Twin Cities from a left moving supercell. ML CAPES south of this convection ranged from 2500 to 3500 J/kg. We currently have favorable effective supercell shear, but as the 700-500 mb speed maximum moves east into the the Great Lakes this shear will weaken as we move into the evening. Expect these strong to severe storms to move southeast through southeast Minnesota and along and north of Interstate 90 in Wisconsin this afternoon. The main severe weather threats will be large hail and damaging wind. However, could not rule out the potential for an isolated tornado. The severe weather threat for this evening will be highly dependent upon whether the convection is able to produce a robust cold pool or not. If this does not develop, there will be more of a concern of the potential for flooding from training storms as the line moves at a slower speed to the southeast. .LONG TERM...(Tuesday night through Monday) Issued at 209 PM CDT Mon Aug 5 2019 On Wednesday afternoon and night, a shortwave trough will move southeast through the area. Surface dewpoints ahead of the surface front will climb into the lower 70s. This will allow ML CAPES to climb to around 2000 J/kg range. Much of deep layer (0 to 6 km) shear is along or post frontal. Meanwhile, the 0-3 km shear ranges from 25 to 35 knots. If severe weather happens to develop, the primary threat would be damaging winds. From Thursday through Saturday, high pressure will provide dry weather. High temperatures will range from the lower 70s to lower 80s and low temperatures will range from the upper 40s to upper 50s. From Saturday night into Sunday, another northern stream short wave will move southeast through the region. This system will another round of showers and storms. Still a bit too early to evaluate the severe weather possibilities with this system. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 108 PM CDT Mon Aug 5 2019 An approaching cold front will interact with an unstable airmass over the region this afternoon to trigger showers and thunderstorms. Timing for these storms has been adjusted a bit, with the storms now expected to become more numerous after 21Z and heading into the evening hours. There remains potential for some severe storms capable of producing damaging winds and hail, not to mention heavy rainfall. Most of the activity is expected to move out of the vicinity of LSE and RST by 03Z. Models also continue to show potential for MVFR ceilings developing behind the cold front this evening, lingering into tonight with some hints for perhaps even some IFR late tonight. Something that will continue to be monitored. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Boyne AVIATION...Kurz
Hazardous weather outlook, Aug 5, 3:57 AM CDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 357 AM CDT Mon Aug 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 357 AM CDT Mon Aug 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are likely this afternoon into the early evening. Damaging winds and large hail are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storm chances return Wednesday. A few could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into early evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Aug 5, 5:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FUNNEL CLOUD 3 E SAINT CHARLES 43.97N 92.01W
08/05/2019 WINONA MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED A FUNNEL CLOUD OF
NEAR HIGHWAY 14 AND COUNTY ROAD 37.
&&
DTJLocal storm report, Aug 5, 5:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 SE NELSON 44.38N 91.96W
08/05/2019 E2.00 INCH BUFFALO WI PUBLIC
PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
MEDIA.
&&
CALocal storm report, Aug 5, 5:26 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
526 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL PLAINVIEW 44.17N 92.17W
08/05/2019 E1.00 INCH WABASHA MN PUBLIC
PHOTO ON SOCIAL MEDIA.
&&
CALocal storm report, Aug 5, 5:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL ALMA 44.32N 91.91W
08/05/2019 E2.00 INCH BUFFALO WI PUBLIC
PHOTO ON SOCIAL MEDIA RELAYED VIA BROADCAST
MEDIA.
&&
CALocal storm report, Aug 5, 5:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST 2 S CHELSEA 45.26N 90.31W
08/05/2019 E50 MPH TAYLOR WI FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED 45 TO 50 MPH WIND
GUST.
&&
DTJLocal storm report, Aug 5, 5:56 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 6 NW HUMBIRD 44.59N 90.96W
08/05/2019 E1.75 INCH JACKSON WI TRAINED SPOTTER
&&
DTJThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:07 PM CDT | Special Weather Statement | ARX | Dodge | 38 min |
| Aug 5, 4:17 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 43 min |
| Aug 5, 4:24 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 66 min |
| Aug 5, 4:25 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 50 min |
| Aug 5, 4:33 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha, Winona | 42 min |
| Aug 5, 4:39 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 18 min |
| Aug 5, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 46 min |
| Aug 5, 5:29 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 46 min |
| Aug 5, 5:35 PM CDT | Severe Thunderstorm Warning | ARX | Mower | 26 min |
| Aug 5, 6:40 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.